Mississippi, 2021Tornadoes and Flash Flooding in Mississippi, March 30 to 31, 2021
March 30 to 31, 2021 · NWS MEG · 11 events in 5 counties and zones
A cold front pushed into a moist and unstable airmass resulting in numerous showers and thunderstorms across West Tennesee and North Mississippi during the early morning hours of March 31st. Heavy rainfall resulted in flash flooding while a few severe storms produced damaging winds and a couple of weak tornado across Northeast Mississippi.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $465,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front pushed into a moist and unstable airmass resulting in numerous showers and thunderstorms across West Tennesee and North Mississippi during the early morning hours of March 31st. Heavy rainfall resulted in flash flooding while a few severe storms produced damaging winds and a couple of weak tornado across Northeast Mississippi.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 30, 10:07 PM CST, 1 hour 8 minutes earlier.
Area forecast discussion, Mar 30, 10:07 PM CST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1107 PM CDT Tue Mar 30 2021
.UPDATE... /issued 1017 PM CDT Tue Mar 30 2021/
Showers and thunderstorms continue to move through West Tennessee
and North Mississippi. The line that has developed is ahead of
pre-frontal trough. The main cold front has pushed through West
Plains, Missouri and Mountain Home, Arkansas. The front should be
pushing into Northeast Arkansas by midnight. The 00Z HRRR shows
some redevelopment of showers ahead of the front as it pushes into
Northeast Arkansas. Thunderstorms will likely occur along the
front as it approaches the Mississippi River. Can't rule out a few
storms becoming strong to severe, but main threat will be from
flash flooding especially east of the Mississippi River. Current
forecast has a good handle. No updates are expected.
KRM
&&
.DISCUSSION.../issued 345 PM CDT Tue Mar 30 2021/
Water vapor analysis indicates an upper-level jet streak moving
across the Ozarks this afternoon. This jet is located just
downstream of a deep trough over the central CONUS. Southerly
winds have increased across the CWA with dewpoints mainly in the
40s and 50s. However, the juicier air is right on the doorstep
with dewpoints in the mid/upper 60s just to our south. Large scale
ascent will continue to increase across the Mid-South overnight
as this trough approaches. Deep warm advection will promote the
development of additional showers and thunderstorms across the
region overnight.
Instability is beginning to nose into the Mid-South across the
delta with MUCAPE near 500 J/kg. We did see a few lightning
strikes in the Memphis area over the past hour to corroborate the
mesoanalysis. Short-term model progs continue to increase
instability this evening into the early morning hours, albeit
only into the 500-1000 J/kg range. Deep-layer shear is weaker than
we have seen in recent events but is still likely strong enough
to help maintain organized storms throughout the night.
Precipitable water is approaching 1.5" across the area and there
is a potential for some training convection overnight. Given this
threat and the antecedent soil conditions, a Flash Flood Watch was
issued for areas mainly south of I-40 and east of I-55.
Widespread amounts of 1-2" are expected with localized higher
amounts. HREF probability matched mean fields suggest pockets of
3-4" are possible.
A cold front will move across the area overnight, pushing the
moist, unstable air back to the south. Storms are expected to
line up along this boundary but shear vectors are largely parallel
to the boundary and should limit the intensity of this line. That
said, some damaging wind gust are possible, as is a brief spin-up
should any kinks develop within the line. Some elevated shower
activity will continue through the morning hours as the trough
axis moves across the area, but additional rainfall by this time
will remain generally light.
Dry weather is expected Wednesday night through early next week as
a ridge translates across the central CONUS. Temperatures will
be well below normal for early April and frost/freeze conditions
are likely. A light freeze (and widespread frost) is expected
Thursday morning with a more widespread freeze expected Friday
morning. Some areas will likely experience a hard freeze during
this time. A Freeze Watch or Warning will likely be issued
tonight. Otherwise, expect moderating temperatures over the
weekend with 70s returning by early next week. The next chance of
rain doesn't look to come into play until perhaps Tuesday.
MJ
&&
.AVIATION...
06Z TAF Set
SHRAs and a few TSRAs will continue to push through the region
overnight ahead of cold front. Winds will switch to the NW and
eventually NNE behind the front. Speeds will increase to 12-20 KTS
sustained with higher gusts. Some low level wind shear from the
north will also occur at KJBR and KMEM through the morning. CIGS
will gradually improve over the course of the day. Expect all TAF
sites to be VFR by 19Z. Winds will gradually diminish after 00Z.
KRM
&&
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...Flash Flood Watch through Wednesday morning for Alcorn-Benton MS-
Calhoun-Chickasaw-Itawamba-Lafayette-Lee MS-Marshall-Monroe-
Pontotoc-Prentiss-Tippah-Tishomingo-Union.
TN...Flash Flood Watch through Wednesday morning for Benton TN-
Carroll-Chester-Decatur-Fayette-Hardeman-Hardin-Henderson-
Madison-McNairy.
&&Hazardous weather outlook, Mar 30, 5:41 PM CST, 5 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
641 PM CDT Tue Mar 30 2021
ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-010145-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
641 PM CDT Tue Mar 30 2021
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...Tonight
There is a Marginal Risk of severe thunderstorms tonight across
the entire Mid-South. Large hail and damaging winds will be
primary threat, accompanied by a secondary threat of short-lived
tornadoes. Locally heavy rainfall is also possible. A Flash Flood
Watch has been issued for portions of West Tennessee and Northeast
Mississippi.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Patchy frost is possible Thursday morning, with widespread frost
possible Friday morning. Frost advisories will likely be needed.
Freezing temperatures are likely for rural parts of west
Tennessee and eastern Arkansas on Thursday morning. Freezing
temperatures are possible across the entire Mid-South Friday
morning. A freeze warning may be needed.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
KRM
In the hours before
Special weather statement, Mar 30, 8:03 PM CST, 3 hours 12 minutes before
Special Weather Statement
National Weather Service Memphis TN
903 PM CDT Tue Mar 30 2021
MSZ002-003-TNZ089-310230-
Marshall MS-Benton MS-Fayette TN-
903 PM CDT Tue Mar 30 2021
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 930 PM CDT
FOR...
Northern Marshall County in northwestern Mississippi...
Northwestern Benton County in northeastern Mississippi...
Southern Fayette County in western Tennessee...
At 902 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Mt Pleasant, or 10
miles southeast of Collierville, moving east at 30 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northern Marshall...northwestern Benton and southern
Fayette Counties should monitor this storm closely.
LAT...LON 3488 8914 3483 8963 3499 8968 3499 8965
3502 8964 3514 8921 3508 8919 3500 8920
3499 8917
TIME...MOT...LOC 0202Z 257DEG 28KT 3494 8957
SJMSpecial weather statement, Mar 30, 8:25 PM CST, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Memphis TN
925 PM CDT Tue Mar 30 2021
MSZ001>003-TNZ089-090-310315-
Marshall MS-DeSoto MS-Benton MS-Hardeman TN-Fayette TN-
925 PM CDT Tue Mar 30 2021
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1015 PM CDT
FOR...
Northern Marshall County in northwestern Mississippi...
East central DeSoto County in northwestern Mississippi...
Northern Benton County in northeastern Mississippi...
Southwestern Hardeman County in western Tennessee...
Southern Fayette County in western Tennessee...
At 925 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Byhalia, or 11
miles southeast of Olive Branch, moving east at 40 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northern Marshall...east central DeSoto...northern
Benton...southwestern Hardeman and southern Fayette Counties should
monitor this storm closely.
LAT...LON 3477 8971 3494 8978 3500 8966 3499 8965
3500 8964 3526 8909 3484 8905
TIME...MOT...LOC 0225Z 251DEG 33KT 3489 8966
SJMSpecial weather statement, Mar 30, 9:26 PM CST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Memphis TN
1026 PM CDT Tue Mar 30 2021
TNZ091-092-310415-
McNairy TN-Hardin TN-
1026 PM CDT Tue Mar 30 2021
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1115 PM CDT
FOR...
McNairy County in western Tennessee...
Hardin County in western Tennessee...
At 1026 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Selmer, moving east
at 40 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in McNairy and Hardin Counties should monitor this storm
closely.
LAT...LON 3504 8867 3530 8869 3538 8819 3539 8816
3538 8812 3540 8809 3541 8805 3539 8803
3537 8803 3537 8801 3535 8800 3533 8802
3530 8802 3529 8799 3504 8799
TIME...MOT...LOC 0326Z 258DEG 34KT 3516 8858
SJMEvent by event
5 flash flood, 4 thunderstorm wind, 2 tornado. Local standard time, as filed.
Thunderstorm Wind, Calhoun
- When
- March 30, 11:15 PM CST to 11:20 PM CST
- Where
- Calhoun County, 0.89 mi ENE of Derma to 2.73 mi ENE of Derma
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 33.857, -89.267
Several trees and limbs were knocked down on Highway 8 between Calhoun City and Vardaman.
Tornado, Calhoun
- When
- March 30, 11:24 PM CST to 11:26 PM CST
- Where
- Calhoun County, 0.26 mi WNW of Vardaman to 1.07 mi NE of Vardaman
- Rating
- EF0
- Path length
- 1.21 mi
- Path width
- 80 yd
- Property damage
- $150,000
- Reported by
- NWS Storm Survey
- Coordinates
- 33.871, -89.184
The tornado developed south of Highway 8, and downed trees along and east of Dobbs Street. Some trees fell onto homes and vehicles. The tornado crossed Highway 8 and damaged the Vardaman school complex. Awnings were damaged, trees blown down, and a portion of brick veneer was removed from a building. The last observed damage was to tree limbs near County Road 231. Peak winds estimated at 85 mph.
Thunderstorm Wind, Lee
- When
- March 31, 12:25 AM CST to 12:30 AM CST
- Where
- Lee County, 0.87 mi SSE of Nettleton
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $25,000
- Reported by
- County Official
- Coordinates
- 34.089, -88.622
Straight-line winds tore the roof off a house on Main Street.
Thunderstorm Wind, Monroe
- When
- March 31, 12:40 AM CST to 12:45 AM CST
- Where
- Monroe County, 2.71 mi NE of Amory
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 34.006, -88.465
Numerous trees were knocked down at the west end of Phillips Schoolhouse Road near the daycare.
Tornado, Monroe
- When
- March 31, 12:49 AM CST to 12:57 AM CST
- Where
- Monroe County, 3.02 mi W of Hatley to 1.53 mi NE of Hatley
- Rating
- EF1
- Path length
- 4.27 mi
- Path width
- 200 yd
- Property damage
- $200,000
- Reported by
- NWS Storm Survey
- Coordinates
- 33.976, -88.422
The first observed damage was west of Hatley Road South. Several sheds were damaged or destroyed. As the tornado crossed Hatley Road, it caused minor roof damage and downed several trees. After a brief weakening period, the tornado increased in intensity as it approached Thornton Lane and Weaver Creek Drive. Numerous trees were blown down, some tree trunks were snapped, and power poles were damaged. A permanent home had roof and sunroom damage, and a mobile home lost part of its roof. The tornado damaged homes and downed additional trees along Nash Road. The last observed damage was to tree limbs along Stonewall Road. Peak winds estimated at 95 mph.
Flash Flood, Chickasaw
- When
- March 31, 1:00 AM CST to 2:30 AM CST
- Where
- Chickasaw County, 0.74 mi WNW of Houston to 0.49 mi NE of Houston Muni Arpt
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 33.903, -89.012
Several roads flooded in Houston. Some rescues occurred in Houston.
Thunderstorm Wind, Lafayette
- When
- March 31, 3:15 AM CST to 4:20 AM CST
- Where
- Lafayette County, 1.69 mi SE of University to 2.16 mi E of Oxford
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 34.360, -89.562
Trees and powerlines were knocked down across Oxford. Several streets were closed and a couple of vehicles were damaged. A business sign was destroyed.
Flash Flood, Monroe
- When
- March 31, 4:15 AM CST to 8:00 AM CST
- Where
- Monroe County, Hatley to 2.04 mi NNW of Amory
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 33.980, -88.370
Flooding occurred across parts of Monroe County. Several inches of water flooded an apartment in Amory. Multiple roads were closed in and around Hatley. Adams road was completely underwater and impassable.
Flash Flood, Calhoun
- When
- March 31, 5:00 AM CST to 7:00 AM CST
- Where
- Calhoun County, Calhoun City to 0.7 mi E of Calhoun City
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 33.850, -89.320
Swift-water rescues occurred around Calhoun City.
Flash Flood, Chickasaw
- When
- March 31, 5:30 AM CST to 7:30 AM CST
- Where
- Chickasaw County, 1.99 mi WNW of Parkersburg to 2.21 mi E of Thelma
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Social Media
- Coordinates
- 33.985, -88.980
County Road 28 was washed out.
Flash Flood, Chickasaw
- When
- March 31, 5:30 AM CST to 7:30 AM CST
- Where
- Chickasaw County, 0.59 mi WSW of Houston to 0.37 mi WSW of Houston
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 33.898, -89.010
Highway 8 was closed between Church Street and Martin Luther King Drive due to flooding.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Louisiana, March 30, 2021$30,000 · EF1 · 1 event
- Flash Flooding in Tennessee, March 30 to 31, 2021$25,000 · 2 events
- Damaging Winds and Heavy Rain in Florida, March 30, 202150 kt wind · 18 events
- High Wind in South Dakota, March 30, 202158 kt wind · 6 events
- Frost and Freeze in Oregon, March 30, 20213 events
- High Wind in Texas, March 30, 202156 kt wind · 2 events
- Hail and Damaging Wind in Florida, March 30, 20211 in hail · 2 events
- Astronomical Low Tide in California, March 30 to 31, 20211 event
- Marine High Wind in Lake Superior, March 30, 202154 kt wind · 1 event
- Waterspout in South Atlantic Coastal Waters, March 30, 20211 event
- Damaging Wind in Florida, March 30, 2021$3,000 · 50 kt wind · 1 event
- Tornado in Mississippi, March 30, 2021$5,000 · EF0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 951657, 951557, 951658, 951665, 951561, 951666, 951668, 951669, 951673, 951670, 951671.